Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Quad Cities, IA

June 24, 2012Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 24, 2012, 10:07 AM CDT for Hancock County, Illinois. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 10:07 AM CDT (15:07 UTC)
Expired
Jun 24, 2012, 10:45 AM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 155 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 10:07 AM CDTTSTM WND DMG2 Ne Hamilton, ILSEVERAL TREES DOWN AND 6 POWER POLES BROKEN AND POWER LINES DOWN IN THE MONTEBELLO TOWNSHIP AREA.
Jun 24, 10:08 AM CDTTSTM WND DMG4 Ene Keokuk, ILHAIL COVERING GROUND, WINDS BLOWING THINGS ACROSS YARD. SMALL TREE LIMBS OF 2-3 INCHES DOWN. 1 MILE EAST OF LOCATION BIG TREE DOWN.
Jun 24, 10:08 AM CDTHAIL 0.254 Ene Keokuk, ILHAIL COVERING THE GROUND AND WINDS BLOWING THINGS ACROSS YARD
Jun 24, 10:25 AM CDTHAIL 0.752 E Tioga, ILHAIL SHREDDED LEAVES AND 50 TO 70 PERCENT OF THE GROUND WAS COVERED BY HAIL. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS53 KDVN 241507
SVRDVN
ILC067-241545-
/O.NEW.KDVN.SV.W.0051.120624T1507Z-120624T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 AM CDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1045 AM CDT.

* AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
  APPROXIMATELY NEAR HAMILTON...OR NEAR KEOKUK...AND MOVING 
  SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  POINT AND BOWEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

&&

LAT...LON 4019 9138 4037 9143 4039 9138 4040 9137
      4044 9138 4049 9122 4019 9097
TIME...MOT...LOC 1507Z 327DEG 27KT 4039 9129
WIND...HAIL 60MPH 1.00IN

$$

LE
3 follow-up statements
760 
WWUS53 KDVN 241527
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SUN JUN 24 2012

ILC067-241545-
/O.CON.KDVN.SV.W.0051.000000T0000Z-120624T1545Z/
HANCOCK IL-
1027 AM CDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHWESTERN HANCOCK COUNTY...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR WEST POINT...OR 10
MILES SOUTH OF CARTHAGE...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DENVER...STILLWELL AND BOWEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4019 9138 4037 9143 4039 9138 4040 9137
      4044 9138 4049 9122 4019 9097
TIME...MOT...LOC 1527Z 327DEG 27KT 4026 9118
WIND...HAIL <58MPH 1.00IN

$$

LE
163 
WWUS53 KDVN 241530
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT SUN JUN 24 2012

ILC067-241545-
/O.CON.KDVN.SV.W.0051.000000T0000Z-120624T1545Z/
HANCOCK IL-
1030 AM CDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTH CENTRAL HANCOCK COUNTY...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR WEST POINT...OR 12
MILES SOUTHWEST OF CARTHAGE...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STILLWELL AND BOWEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4028 9139 4035 9112 4019 9097 4019 9138
TIME...MOT...LOC 1529Z 335DEG 28KT 4022 9121
WIND...HAIL <58MPH 1.00IN

$$


LE
505 
WWUS53 KDVN 241543
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT SUN JUN 24 2012

ILC067-241553-
/O.EXP.KDVN.SV.W.0051.000000T0000Z-120624T1545Z/
HANCOCK IL-
1043 AM CDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HANCOCK COUNTY
WILL EXPIRE AT 1045 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4028 9139 4035 9112 4019 9097 4019 9138
TIME...MOT...LOC 1543Z 335DEG 28KT 4012 9115

$$

LE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:57 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 6:57 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 AM CDT SUN JUN 24 2012

.UPDATE...
SHIFTING AXIS OF ELEVATED THETAE CONVERGENCE ON A 35KT SW JET AT
850 MB HAS REFOCUSED THUNDERSTORMS INTO A LINE FROM ABOUT MASON
CITY TO THE QUAD CITIES AS OF 12Z. THIS LINE WAS VERY SLOWLY
PROGRESSING EAST TO SOUTHEAST AND WILL AFFECT MUCH OF THE FORECAST
AREA NORTH OF I-80 AND WEST OF THE MS RIVER OVER THE NEXT COUPLE
HOURS. WITH THE DIURNAL WEAKENING LOW LEVEL JET...WILL ANTICIPATE
THE COMPLEX TO WEAKEN CONSIDERABLY AS IT MIGRATES EASTWARD INTO
IL THIS MORNING.

RADAR HAS INDICATED SOME BRIEF INTENSE CELLS IN THIS LINE CAPABLE
OF PRODUCING PEA SIZE TO POSSIBLY DIME SIZE HAIL. THE HIGH PW
AIRMASS IS ALSO LIKELY RESULTING IN LOCALIZED HEAVY RAINFALL
RATES. RADAR RAINFALL ESTIMATES HAVE INDICATED SWATHS OF .75 TO
OVER 1 INCH AMOUNTS ALONG AND EAST OF A WEST LIBERTY THROUGH CEDAR
RAPIDS TO INDEPENDENCE AXIS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVERNIGHT WILL
IMPACT THE MLI AND DBQ TERMINALS BEFORE 15Z WITH HEAVY DOWNPOURS
AND BRIEF MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS ARE EXPECTED
TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING AS A
COLD FRONT DROPS SOUTH INTO THE AREA IN THE AFTERNOON INTO EARLY
EVENING. THIS IS HANDLED WITH PROB30 GROUPS FOR NOW. LIGHT SOUTH
TO SOUTHWEST WINDS WILL VEER TO NORTHEAST AND THEN EAST OVERNIGHT
FOLLOWING THE FROPA AND INCREASE TO 10 TO 15 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 24, 4:15 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT SUN JUN 24 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
415 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING...
MAINLY ALONG AND SOUTH OF A LINE FROM STERLING ILLINOIS TO
WILLIAMSBURG IOWA...WHERE THE STORM PREDICTION CENTER HAS OUTLINED
A SLIGHT RISK. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

VERY WARM AND SOMEWHAT HUMID AIR WILL RESULT IN HEAT INDEX
READINGS APPROACHING 100 THIS AFTERNOON AND EARLY EVENING ALONG
AND SOUTH OF A LINE FROM FAIRFIELD TO MACOMB.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX READINGS BETWEEN 95 AND 100 DEGREES WILL BE POSSIBLE
THURSDAY AND FRIDAY THIS WEEK. OTHERWISE...A LOW CHANCE FOR
THUNDERSTORMS IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE COVERAGE OF RAINFALL...OR SEVERE WEATHER
THREATS FROM THESE POTENTIAL STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

SHEETS/ERVIN

In the hours before

Local storm report, Jun 24, 7:51 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     HEAVY RAIN       ANAMOSA                 42.11N 91.28W
06/24/2012  M1.29 INCH       JONES              IA   CO-OP OBSERVER

            24HR RAINFALL TOTAL

&&

TEO
Local storm report, Jun 24, 9:10 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HAIL             SE MOUNT UNION          41.06N 91.39W
06/24/2012  M0.75 INCH       HENRY              IA   TRAINED SPOTTER

            PEA SIZE ALSO

&&

TEO
Special weather statement, Jun 24, 9:17 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT SUN JUN 24 2012

IAZ077-078-087>089-098-099-ILZ016-024>026-034-035-MOZ010-241515-
CLARK-DES
MOINES-HANCOCK-HENDERSON-HENRY-JEFFERSON-LEE-LOUISA-MCDONOUGH-MERCER-
VAN BUREN-WARREN-WASHINGTON-
917 AM CDT SUN JUN 24 2012

...THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL...

AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOUNT UNION...OR 13 MILES EAST OF MOUNT
PLEASANT...MOVING SOUTHEAST AT 30 MPH. OTHER STORMS WILL AFFECT
SURROUNDING AREAS THROUGH 10 AM...AND ARE LIKELY TO PRODUCE SMALL
HAIL AND FREQUENT LIGHTNING ALONG WITH A HEAVY DOWNPOUR.

* THE STRONGEST THUNDERSTORM WILL BE NEAR...
  WEST BURLINGTON AROUND 930 AM CDT...
  GULF PORT AND BURLINGTON AROUND 935 AM CDT...
  CARMAN AROUND 945 AM CDT...
  TERRE HAUTE AND STRONGHURST AROUND 950 AM CDT...
  LA HARPE AROUND 1000 AM CDT...
  BLANDINSVILLE AROUND 1005 AM CDT...

HAIL UP TO PENNY SIZE...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND A BRIEF PERIOD OF HEAVY RAIN...ARE EXPECTED
WITH THIS STORM.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4019 9150 4024 9151 4026 9186 4117 9173
      4116 9130 4118 9035 4115 9035 4114 9043
      4028 9044 4028 9090 4019 9091
TIME...MOT...LOC 1413Z 320DEG 37KT 4100 9129
Local storm report, Jun 24, 9:50 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HEAVY RAIN       4 SSW CUTSHAW BRIDGE ST 42.48N 92.07W
06/24/2012  M1.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

            24 HOUR RAIN TOTAL. SMALL HAIL AROUND 7AM

&&

TEO
Local storm report, Jun 24, 9:51 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       SSE TIPTON              41.77N 91.13W
06/24/2012  M2.80 INCH       CEDAR              IA   TRAINED SPOTTER

            OVERNIGHT TOTAL

&&

TEO
Local storm report, Jun 24, 10:05 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HAIL             BUSHNELL                40.55N 90.50W
06/24/2012  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            VIA E-SPOTTER

&&

TEO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:24 AM CDTSpecial Weather StatementDVNMercer, Rock Island81 min
Jun 24, 7:30 AM CDTSpecial Weather StatementDVNMercer, Rock Island75 min
Jun 24, 9:17 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough, Warren58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.